What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 14, 10:12 PM MST, 33 minutes earlier.
Area forecast discussion, May 14, 10:12 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1212 AM CDT Mon May 15 2017
.SHORT TERM...(This evening through Monday)
Issued at 325 PM CDT Sun May 14 2017
The consensus in the HRRR and RAP models is for an isolated
thunderstorm chance tonight. This is unusual...especially the HRRR
which is normally very aggressive. These models appear to be drawing
sufficient dry air south ahead of the disturbance to keep rain
chances very low.
The NAM is the most bullish and suggests scattered coverage. Clearly
the model suggests a compact MCS structure moving east across the
Sandhills late tonight. The GFS appears to be in between but is
placing the rainfall farther south...closer to the 850mb front
across Srn Neb. This is because it too is drawing dry air into Ncntl
Neb.
The forecast uses a blend of all of these models for a 30 percent
chance of showers and thunderstorms tonight. Forecast confidence
is low given the wide spread and uncertainty in the model data.
SPC suggested a marginal risk for severe thunderstorms across Wrn
Neb this evening. Confidence in this is also low except for Swrn Neb
where the h850mb front will be. Otherwise, the thunderstorms...if
they develop...will move east this evening and become increasingly
elevated.
Presumably...the 850mb front will lift north Monday and be the focus
for isolated to scattered showers and thunderstorms across either
Ncntl Neb as indicated by the slower GFS model or South Dakota as
indicated in the faster NAM solution. Scattered thunderstorms are in
place during the morning with isolated coverage for the afternoon.
The GFS and NAM indicate 2500-3500 J/KG of CAPE and bulk shear
around 40kt during the afternoon. This is a favorable balance for
supercell development. Any storms which develop could be strong or
severe and SPC suggested a marginal, 5% risk area for severe storms
covering all of western and north central Nebraska. The low risk
across is western and north central Nebraska based on isolated storm
coverage.
.LONG TERM...(Monday night through Sunday)
Issued at 325 PM CDT Sun May 14 2017
The LLJ increases Monday evening and could be sufficient forcing for
isolated showers or thunderstorms...mainly east of highway 83 in the
deeper moisture. The better focus appears to be across the Dakotas
closer to the nose of the warm air advection aloft. The threat of
isolated strong or severe storms should continue overnight.
Another cold front will drop into or through the area Tuesday. This
will be an excellent focus for storm development Tuesday night as a
strong disturbance moves across the Cntl Rockies and lifts through
Wrn/Ncntl Neb. The NAM maintains good instability west into Ncntl
Nebraska while the GFS is farther east across ern Neb. Using the
NAM, severe storm development is possible anywhere east of highway
83 and this is close to the SPC day outlook appears to be a
compromise between the two models. The WPC day 3 qpf would appear to
be along and east of highway 83 for storm development.
The disturbance Tuesday will be strong enough to drop a substantial
cold front through Wrn/Ncntl Neb and cool temperatures into the 60s
and 70s Wednesday. Post frontal cold air advection continues
Thursday through Saturday with highs just in the 50s and 60s. The
model consensus indicates cool air still in place next Sunday with
highs in the 60s.
Chance to likely POPs are in place Wednesday through Friday with a
cold dome providing the basis for isentropic lift. A large upper low
across the Cntl Rockies will move very slowly east. Next weekend
appears to be cool and dry.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1211 AM CDT Mon May 15 2017
Forecast challenge in the near term is area of TSRA moving into wrn
Cherry county early this morning. Good LLJ underway and as expected
has focused storms across the north central portion of the state.
Have included a VCTS category at KVTN to account for this as LLJ
allows for some sustainability for this cluster of storms through
the morning.
After the passge of the weak short wave that helped provide the
large scale lift for these storms, subsidence should keep VFR
conditions persistent through the day with left over mid level
clouds in broad warm advection regime. As the area stays under the
influence of southwesterly flow aloft due to the large scale upper
low in the 4-corners region, low pressure should again develop in
the High Plains with a surging dry line through the day. This will
aloso mean an elevated mixed layer aloft which will likely
continue a capped environment into the evening. Howevere it will
also regenerate the LLJ again which with cause a LLWS issue and
have included this toward the end of the TAF period at both
locations. Also will have to watch more elevated, nocturnal TSRA
development Monday night late, though no TSRA is included at this
point.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...JWS
Hazardous weather outlook, May 14, 1:26 PM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
326 PM CDT Sun May 14 2017
NEZ004>010-022>029-035>038-056>059-069>071-094-152030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
326 PM CDT Sun May 14 2017 /226 PM MDT Sun May 14 2017/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
Scattered thunderstorms are possible late this evening across
Western Nebraska. Storm activity, if it develops, will spread east
through North Central Nebraska late tonight.
A strong or briefly severe storm is possible and this would most
likely across Western Nebraska late this evening North Central
Nebraska late tonight. Large hail and damaging winds are the
concern.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Thunderstorms are expected to develop Monday through Wednesday
night. The best chance will be during the late afternoon, evening
and overnight hours.
Isolated strong to briefly severe thunderstorms are possible Monday
and Tuesday. The area of concern Monday is all of Western and North
Central Nebraska. The area of concern Tuesday is along and east of
highway 83. Large hail and damaging winds are the main concerns with
any storms which reach severe limits both days.
Although the outlook for organized severe weather appears low at
this time, check later outlooks. The risk of severe weather could
increase in some areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 14, 8:35 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
935 PM MDT SUN MAY 14 2017
NEZ004-150415-
Sheridan NE-
935 PM MDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY AND CENTRAL
SHERIDAN COUNTIES UNTIL 1015 PM MDT...
At 934 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving east at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Intersection of
Beaver Creek Road and White Clay Creek Road, Highway 27 crossing the
Niobrara River, Highway 250 crossing the Niobrara River, Intersection
of Highway 87 and Antelope Road, Walgren Lake State Recreation Area
and Intersection of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 74 and 111.
Highway 250 between mile markers 29 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4276 10277 4286 10208 4279 10209 4278 10208
4250 10206 4246 10207 4242 10275 4244 10275
4244 10277
TIME...MOT...LOC 0334Z 255DEG 39KT 4261 10273
JWSLocal storm report, May 14, 9:04 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 PM CDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL HAY SPRINGS 42.68N 102.69W
05/14/2017 E0.50 INCH SHERIDAN NE 911 CALL CENTER
UP TO DIME SIZE
&&
SNIVELYSpecial weather statement, May 14, 9:10 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
1010 PM MDT SUN MAY 14 2017
NEZ004-094-150500-
Sheridan NE-Western Cherry NE-
1010 PM MDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND CENTRAL
SHERIDAN COUNTIES UNTIL 1100 PM MDT...
At 1009 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gordon, Rushville, Clinton, Morgan Lake, Billys Lake, Lone Butte,
Irwin, Highway 27 crossing the Niobrara River, Smith Lake State
Wildlife Management Area, Intersection of Highway 20 and Irwin Road,
Highway 250 crossing the Niobrara River, Rock Hill, Bayonne and
Intersection of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 86 and 124.
Highway 250 between mile markers 26 and 48.
Highway 61 between mile markers 193 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4239 10247 4280 10260 4290 10190 4247 10169
TIME...MOT...LOC 0409Z 255DEG 38KT 4267 10243
JWS
Special weather statement, May 14, 9:56 PM MST, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
1056 PM MDT SUN MAY 14 2017
NEZ094-150545-
Western Cherry NE-
1056 PM MDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
1145 PM MDT...
At 1056 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Merriman, or 21 miles southeast of Gordon, moving east
at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Medicine Lake, Highway 61 crossing the Snake River, Highway 61
Crossing The Niobrara River, Indian Hill, Intersection of Highway 61
and Shadbolt Road, Schoolhouse Lake and Bayonne.
This includes Highway 61 between mile markers 192 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4244 10189 4279 10202 4290 10128 4249 10117
TIME...MOT...LOC 0456Z 258DEG 37KT 4268 10182
JWS
Special weather statement, May 14, 10:41 PM MST, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
1241 AM CDT MON MAY 15 2017
NEZ005-094-150630-
Eastern Cherry NE-Western Cherry NE-
1241 AM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
130 AM CDT/1230 AM MDT/...
At 1239 AM CDT/1139 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles south of Cody, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cody, Kilgore, Nenzel, Medicine Lake, Crookston, Steer Creek
Campground, Anderson Bridge State Wildlife Management Area, Highway
97 crossing the Niobrara River and Schoolhouse Lake.
This includes the following highways...
Highway 20 between mile markers 156 and 187.
Highway 97 between mile markers 119 and 135.
LAT...LON 4275 10058 4251 10138 4284 10164 4300 10114
4300 10078
TIME...MOT...LOC 0539Z 241DEG 41KT 4261 10129
Snively